Missouri, 2020

Heat in Missouri, August 29, 2020

August 29, 2020 · NWS MEG · 2 events in 2 counties and zones

Tropical moisture leftover from the remnants of Hurricane Laura combined with late summer sunshine to produce heat index values of 105 degrees or greater across much of the Mid-South.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Tropical moisture leftover from the remnants of Hurricane Laura combined with late summer sunshine to produce heat index values of 105 degrees or greater across much of the Mid-South.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 29, 9:39 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Aug 29, 9:39 AM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1039 AM CDT Sat Aug 29 2020

.UPDATE...Morning update.

&&

.DISCUSSION...

Low stratus has overspread much of the Midsouth, especially North
Mississippi and West Tennessee. This may curb afternoon high
temperatures slightly, but conditions are clearer South of
Memphis in the Delta area of Northeast Mississippi where we
expected the warmest temperatures and highest Heat indices. Dew
points are near to slightly higher than expected, so we should
still Heat Advisory conditions across much of the Area but
confidence is not quite as high across West Tennessee and portions
of North Mississippi. Otherwise, it still looks like a a busy
night tonight and tomorrow as storms approach from the West.

&&

.PREV DISCUSSION... /issued 652 AM CDT Sat Aug 29 2020/

We get a few hours to breathe around the Mid South today before
another round of storms are expected to move into the area later
on tonight. Today will be hot across a large portion of the area.
Tropical moisture is still around and add that to some good and
much needed sun and we will have heat indices in the 105 to 110
range this afternoon. A Heat Advisory has been issued for this
afternoon for portions of the Mid South. Another unsettled pattern
sets up for the region starting tonight a lasting for most of the
week. A frontal boundary is expected to move into the area today,
but stall across the region. This will serve focus for a possible
MCS to ride along the front later on tonight out of Arkansas.
Multiple models show this outcome and the Storm Prediction Center
maintains a Slight Risk of severe weather for the area west of the
Mississippi River. Again this is mainly for later on tonight.
Most of the day should be relatively quiet. Damaging wind is
expected to be the primary threat as a weakening remnant MCV
approaches from the West. More heavy rain is also on the table
over the next few days as that stalled front lifts to the north
Sunday. Showers and thunderstorms are expected to be widespread
across the Mid South as we remain in a very unstable atmosphere.
The Storm Prediction Center has nearly all of the Midsouth in a
Marginal Risk for severe thunderstorms Sunday. Along with that the
Weather Prediction Center has a Slight Risk of Excessive Rainfall
today and Sunday for nearly the entire Mid South as PW values
will still be over 2 inches through most of the period. High
temperatures are expected to be mostly in the middle to upper 80s.
Weak Northwesterly flow will transition to strong Southwest flow
by Wednesday as a deep trough develops over the Plains. Expect
multiple rounds of rain Tuesday through Thursday. Strong to severe
storms cannot be ruled out. Additionally, due to recent rain and
expected rain this weekend, flooding could become an issue next
week.

&&

.AVIATION...//12Z TAFs//

An expanding deck of 500-1200 foot stratus is building in across
the area at this hour. A mix of conds will exist at all sites
through mid morning as light fog and low stratus remain in place.
All sites will return to VFR by late morning.

A stray shower is possible this aftn, but widespread RA is not
expected. A complex of storms will move into the region after
sundown. Prevailing -TSRA is likely at JBR and MEM, with lower
coverage at MKL and TUP. Another round of -SHRA are possible
behind the exiting complex.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 7 PM CDT this evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Heat Advisory until 7 PM CDT this evening for Dunklin-Pemiscot.

MS...Heat Advisory until 7 PM CDT this evening for Coahoma-DeSoto-
     Lafayette-Marshall-Panola-Quitman-Tallahatchie-Tate-Tunica-
     Yalobusha.

TN...Heat Advisory until 7 PM CDT this evening for Dyer-Fayette-
     Haywood-Lake-Lauderdale-Obion-Shelby-Tipton.

&&
Hazardous weather outlook, Aug 29, 3:18 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
418 AM CDT Sat Aug 29 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-301130-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
418 AM CDT Sat Aug 29 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Heat indices may exceed 105 degrees this afternoon, especially
along and West of the Mississippi River. A heat advisory has been
issued for Eastern Arkansas, the Missouri Bootheel, Northwest
Mississippi and portions of West Tennessee.

There is a Slight Risk of severe thunderstorms over east Arkansas
tonight, accompanied by a Marginal Risk over most of the
remainder of the Midsouth. Primary risks include damaging winds
and large hail.

Heavy rain will also be possible. A Slight Risk of Excessive
Rainfall exists across a large portion of the Mid South tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a Marginal Risk for severe thunderstorms over most of
the Midsouth on Sunday, and a Slight to Marginal risk on Monday

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heat. Local standard time, as filed.

Heat, Dunklin

When
August 29, 11:00 AM CST to 6:00 PM CST
Where
Dunklin forecast zone
Reported by
AWOS
Coordinates
36.106, -90.166 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

Heat, Pemiscot

When
August 29, 11:00 AM CST to 6:00 PM CST
Where
Pemiscot forecast zone
Reported by
AWOS
Coordinates
36.211, -89.785 (the zone’s center; the record gives no point)

Heat index values reached 105 to 110 degrees in the afternoon and early evening.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyWarnings in Missouri, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 922044, 922045.